Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 20, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 31, 2016, 4:58 PM EDT for 5 counties in Kentucky. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2016, 4:58 PM EDT (20:58 UTC)
- Expired
- Mar 31, 2016, 5:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Anderson County, KY, Franklin County, KY, Scott County, KY, Shelby County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 109 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 5:13 PM EDT | TSTM WND GST 50 | 2 Wsw Frankfort, KY | 43 KT GUST AT CAPITAL CITY AIRPORT. |
| Mar 31, 5:15 PM EDT | TSTM WND DMG | 2 Nw Forks Of Elkhorn, KY | SEVERAL TREES DOWN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
710
WUUS53 KLMK 312058
SVRLMK
KYC005-073-209-211-239-312130-
/O.NEW.KLMK.SV.W.0020.160331T2058Z-160331T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
458 PM EDT THU MAR 31 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN CENTRAL KENTUCKY...
SOUTHEASTERN SHELBY COUNTY IN CENTRAL KENTUCKY...
SOUTHWESTERN SCOTT COUNTY IN CENTRAL KENTUCKY...
NORTHERN WOODFORD COUNTY IN CENTRAL KENTUCKY...
NORTHERN ANDERSON COUNTY IN CENTRAL KENTUCKY...
* UNTIL 530 PM EDT
* AT 458 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF SHELBYVILLE...MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...FRANKFORT...MIDWAY...STAMPING GROUND...LANCELOT ESTATES...
BRYANT...HATTON...HARRISONVILLE...BON AIR HILLS AND JETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3816 8455 3814 8460 3802 8510 3821 8515
3835 8460 3816 8454
TIME...MOT...LOC 2058Z 249DEG 54KT 3815 8507
HAIL...<.75IN
WIND...70MPH
$$
EER2 follow-up statements
987
WWUS53 KLMK 312118
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
518 PM EDT THU MAR 31 2016
KYC005-211-312127-
/O.CAN.KLMK.SV.W.0020.000000T0000Z-160331T2130Z/
SHELBY KY-ANDERSON KY-
518 PM EDT THU MAR 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY AND
NORTHERN ANDERSON COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3816 8454 3814 8460 3809 8482 3809 8483
3810 8484 3809 8486 3812 8487 3811 8488
3812 8488 3828 8486 3835 8460
TIME...MOT...LOC 2117Z 249DEG 54KT 3826 8472
$$
KYC073-209-239-312130-
/O.CON.KLMK.SV.W.0020.000000T0000Z-160331T2130Z/
FRANKLIN KY-SCOTT KY-WOODFORD KY-
518 PM EDT THU MAR 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN FRANKLIN...SOUTHWESTERN SCOTT AND NORTHERN WOODFORD
COUNTIES...
AT 517 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF FRANKFORT...MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...FRANKFORT...MIDWAY...STAMPING GROUND...LANCELOT ESTATES...BON
AIR HILLS...JETT...MILLVILLE...BIG EDDY AND DUVAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT...POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE...OR TWEET YOUR
REPORT USING HASHTAG L...M...K...SPOTTER.
&&
LAT...LON 3816 8454 3814 8460 3809 8482 3809 8483
3810 8484 3809 8486 3812 8487 3811 8488
3812 8488 3828 8486 3835 8460
TIME...MOT...LOC 2117Z 249DEG 54KT 3826 8472
HAIL...<.75IN
WIND...70MPH
$$
EER697
WWUS53 KLMK 312128
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
528 PM EDT THU MAR 31 2016
KYC073-209-239-312138-
/O.EXP.KLMK.SV.W.0020.000000T0000Z-160331T2130Z/
FRANKLIN KY-SCOTT KY-WOODFORD KY-
528 PM EDT THU MAR 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN...
SOUTHWESTERN SCOTT AND NORTHERN WOODFORD COUNTIES WILL EXPIRE AT 530
PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 3816 8454 3814 8460 3809 8482 3809 8483
3810 8484 3809 8486 3812 8487 3811 8488
3812 8488 3828 8486 3835 8460
TIME...MOT...LOC 2127Z 249DEG 54KT 3826 8472
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 3:14 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Mar 31, 3:14 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Louisville KY 314 PM EDT THU MAR 31 2016 .SHORT TERM (Now through Friday Night)... Issued at 310 PM EDT Thu Mar 31 2016 ...Strong to Severe Storms Likely into This Evening... Line of convection has solidified along a pre-frontal trof over western Kentucky, and will be pushing into central Kentucky during the afternoon commute. Wind reports associated with these storms are marginal so far, but the line is moving into an area of stronger and increasing instability and DCAPE, as clouds have broken and temps have climbed into the 70s. Actual cold front is back across Illinois, just this side of Interstate 55, with a decent line of convection along it. All modes of severe weather remain on the table, but with surface winds now veered to the SSW the tornado threat is decreasing absent any locally backed winds. Thus SPC outlook has been downgraded to slight, which seems reasonable. Otherwise, there remains enough instability and decent shear to support large hail and damaging winds. Better DCAPE is over south-central KY and expected to improve with continued heating, so expect the wind threat to be greater there. Mid-level lapse rates are better over Illinois and Indiana, so northern counties would be more favored for hail potential. First line should move east across southern Indiana and central Kentucky between now and early evening. Later in the evening, a weaker second wave along the front will mainly affect the I-64 corridor and north, while storms lifting out of Tennessee will scrape south-central Kentucky. There's a substantial chance that some part of central Kentucky will get gapped between these two lines. Precip tapers off after midnight, leaving us a transitional day on Friday with dry surface ridging oriented west to east, but the upper trof axis still to our north and west. Temps will actually run just on the high side of climo, with breezy west winds especially north of the Parkways. Ridging continues to build Fri night, but with a decent surface low over Wisconsin, winds will stay up enough to keep temps from bottoming out. .LONG TERM (Saturday through Thursday)... Issued at 300 PM EDT Thu Mar 31 2016 Progressive, mainly NW flow is expected for much of the long term period. Saturday will be cool and breezy in the cold advection behind a Clipper pushing through the Great Lakes. However, the main impact over the weekend will be frost/freeze potential late Sat night into Sun morning with the surface high draped across the Ohio Valley. Will include patchy frost wording in the forecast, but not enough confidence in a freeze for any headlines or HWO mention. Another Clipper will pass by to our north Monday, but will be moisture-starved. Still close enough to the dynamics to warrant chance POPs Monday into Monday night. Tuesday looks to be the coolest day in the forecast as a 1033mb high pushes a quick shot of Canadian air into the Ohio Valley. Temps will recover quickly under shortwave ridging on Wednesday, but precip chances return late Wednesday and stick around through Thursday as a full-latitude upper trof digs into the eastern CONUS. && .AVIATION (18Z TAF Update)... Updated at 1246 PM EDT Thu Mar 31 2016 A cold front will continue to approach the region today and move through tonight. The morning's rain continues to push off to the east and will be east of LEX by TAF issuance time. Focus then turns to the potential for storms this afternoon. Looking at the most recent model runs and current storm development, it looks like storms will move in an hour or two earlier than previously forecast, so moved up the time for the TS this afternoon. Scattered storms are possible this afternoon and early evening. There will then be another round of rain with maybe some storms moving through with the front later in the evening. Right now it looks like the afternoon activity will be the strongest with the potential for the biggest impact if a storm moves across the terminal. All precipitation should move out through the overnight hours. Ceilings will improve to VFR at LEX after the rain moves out and have already improved at BWG and SDF. Mainly VFR conditions are expected except in any storms. Winds will continue to be gusty out of the south today. They will relax and shift to west-northwesterly tonight in the wake of the front. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Short Term........RAS Long Term.........RAS Aviation..........EER
Hazardous weather outlook, Mar 31, 3:30 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT THU MAR 31 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-011930- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 330 PM EDT THU MAR 31 2016 /230 PM CDT THU MAR 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING AHEAD OF A COLD FRONT. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. WHILE THE THREAT EXISTS THROUGHOUT THE AREA...THE HAIL THREAT WILL BE GREATEST OVER SOUTHERN INDIANA...WHILE THE WIND THREAT WILL BE GREATEST OVER CENTRAL KENTUCKY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. RAS
In the hours before
Local storm report, Mar 31, 4:35 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND GST 3 S LOUISVILLE 38.18N 85.74W
03/31/2016 M55 MPH JEFFERSON KY OFFICIAL NWS OBS
48 KT GUST AT LOUISVILLE INTL AIRPORT
&&
RASLocal storm report, Mar 31, 4:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
437 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 5 NW LOUISVILLE 38.26N 85.81W
03/31/2016 JEFFERSON KY PUBLIC
LARGE TREE DOWN ON DUNCAN STREET.
&&
MRCLocal storm report, Mar 31, 4:39 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 1 NE SHEPHERDSVILLE 37.99N 85.71W
03/31/2016 BULLITT KY PUBLIC
POWER LINES DOWN IN SHEPHERDSVILLE.
&&
MRCLocal storm report, Mar 31, 4:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND DMG 3 WSW MOUNT WASHINGTON 38.03N 85.61W
03/31/2016 BULLITT KY PUBLIC
POWER LINES DOWN BETWEEN SHEPHERDSVILLE AND
MT. WASHINGTON.
&&
MRCLocal storm report, Mar 31, 4:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 3 SSE LOUISVILLE 38.19N 85.72W
03/31/2016 JEFFERSON KY PUBLIC
BLEACHERS AND GOAL POSTS BLOWN OVER AT MALE
HIGH SCHOOL.
&&
MRCLocal storm report, Mar 31, 4:57 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
457 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 4 WSW SIMPSONVILLE 38.19N 85.42W
03/31/2016 M51 MPH SHELBY KY MESONET
&&
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 3:11 PM EDT | Special Weather Statement | LMK | Breckinridge, Butler, Grayson, Hancock, Ohio | 34 min |
| Mar 31, 3:18 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Grayson, Ohio | 27 min |
| Mar 31, 3:24 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock, Meade, Ohio | 36 min |
| Mar 31, 3:54 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 36 min |
| Mar 31, 4:08 PM EDT | Special Weather Statement | LMK | Anderson, Bourbon, Clark, Fayette, Franklin, Harrison and 11 more | 22 min |
| Mar 31, 4:11 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham, Shelby | 34 min |
| Mar 31, 4:12 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Hardin, Larue, Marion, Meade and 3 more | 33 min |
| Mar 31, 4:24 PM EDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Trimble | 36 min |
| Mar 31, 4:28 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson, Shelby, Spencer | 32 min |
| Mar 31, 4:36 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Logan, Simpson, Warren | 24 min |
| Mar 31, 4:43 PM EDT | Tornado Warning | LMK | Shelby, Spencer | 17 min |
| Mar 31, 4:46 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Henry, Oldham, Shelby | 29 min |
| Mar 31, 4:55 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson, Logan, Simpson, Warren | 35 min |
| Mar 31, 5:10 PM EDT | Severe Thunderstorm Warning | LMK | Franklin, Harrison, Scott | 35 min |
| Mar 31, 5:21 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Edmonson, Green, Hart, Metcalfe | 24 min |
| Mar 31, 5:26 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas, Scott | 36 min |
| Mar 31, 5:32 PM EDT | Areal Flood Advisory | LMK | Warren | 118 min |
| Mar 31, 5:45 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Barren, Edmonson, Green, Hart, Metcalfe | 30 min |
| Mar 31, 6:12 PM EDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Cumberland, Green, Metcalfe, Russell and 1 more | 48 min |
| Mar 31, 6:44 PM EDT | Special Weather Statement | LMK | Allen, Monroe | 31 min |
| Mar 31, 7:26 PM EDT | Special Weather Statement | LMK | Clinton, Cumberland | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.